Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 23, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2025, 11:53 PM CDT for Clay County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2025, 11:53 PM CDT (04:53 UTC)
- Expired
- Jun 20, 2025, 1:00 AM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Clay County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 9:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2939 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:44 PM CDT, 1 hour 9 minutes earlier. Its key messages:
- Level 2 out of 5 risk for severe thunderstorms this evening and overnight for eastern ND and west central MN. Primary hazards of hail up to golf balls and isolated damaging winds of 60mph will be possible.
- Level 3 out of 5 risk for severe thunderstorms Friday evening and overnight. Primary hazards of hail up to tennis balls, damaging winds of 70 mph, and a few tornadoes will be possible.
- Heat index values this weekend could exceed 100 degrees in the southern Red River Valley and portions of west central and northwest Minnesota. Heat related impacts are possible.
Area forecast discussion, Jun 19, 10:44 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1044 PM CDT Thu Jun 19 2025
.KEY MESSAGES...
- Level 2 out of 5 risk for severe thunderstorms this evening
and overnight for eastern ND and west central MN. Primary
hazards of hail up to golf balls and isolated damaging winds
of 60mph will be possible.
- Level 3 out of 5 risk for severe thunderstorms Friday evening
and overnight. Primary hazards of hail up to tennis balls,
damaging winds of 70 mph, and a few tornadoes will be
possible.
- Heat index values this weekend could exceed 100 degrees in the
southern Red River Valley and portions of west central and
northwest Minnesota. Heat related impacts are possible.
&&
.UPDATE...
Issued at 1040 PM CDT Thu Jun 19 2025
Scattered thunderstorms continue across portions of eastern ND
into west-central MN, some of which have been severe. There
still remains sufficient instability to fuel robust thunderstorm
development, along with strong shear to organize strongest
storms. There remains the potential for additional severe
thunderstorms in southeast ND into west-central MN tonight, with
favored scenario still being one or more linear-type storm
segments capable of producing gusts to 70 mph and perhaps
isolated instances of hail up to ping pong balls. A new Severe
Thunderstorm Watch has been issued for southeast ND into west-
central MN through 4 am CDT.
UPDATE
Issued at 713 PM CDT Thu Jun 19 2025
Severe thunderstorms have developed in/moved into western North
Dakota. Additional showers and isolated weaker thunderstorms are
within east-central ND into southeast ND, as well as near Lake
of the Woods. Storms near Lake of the Woods will push east of
our area. The environment within portions of eastern North
Dakota is composed of weak to moderate instability amid strong
shear. While capping and lack of more robust forcing is
currently limiting larger thunderstorm coverage, a subtle wave
aloft will help propagate currently severe convection eastward.
A Severe Thunderstorm Watch has been issued for northeast North
Dakota through 1 AM given the relatively higher chance for
severe weather in this area in the near term. However,
additional severe thunderstorms will be possible elsewhere in
southeast ND, and eventually into west-central MN.
As nighttime progresses, a low level jet will nose into
portions of southeast ND into west-central MN. This will likely
help spark additional thunderstorms, with sufficient instability
and shear to develop severe thunderstorms capable of hail to
the size of golf balls and wind gusts to 70 mph. Hail threat
would be greater should storms remain more discrete, whereas
wind threat would be greater should they become more linear. Overall
tornado threat is very low given lack of better low level shear
and moisture.
Latest guidance favors linear-type scenario in our area,
however, confidence is low in dominant storm mode. By 4AM, most
guidance has convection east of our area into central MN.
&&
.DISCUSSION...
Issued at 308 PM CDT Thu Jun 19 2025
...Synopsis...
An active pattern continues across the northern plains through at
least Sunday, with multiple shortwaves translating through the
region bringing strong to severe thunderstorm chances. Upper level
ridging currently is helping to suppress any development of
thunderstorms throughout a majority of today, with no real forcing
mechanism. Temperatures are getting into the upper 70s to mid 80s
this afternoon. By this evening as a shortwave moves through
southern Canada and enters the northern plains. This combined with
a southwesterly Jet, strong MUCAPE, steep lapse rates, and ample
shear and moisture aids in the development of strong to severe
thunderstorms this evening and into the overnight period. Main
threat will be large hail, with an isolated threat for damaging winds.
A surface low deepens across the region Friday afternoon, with
strong low level moisture, shear, and warm air advection. This
system tracks across the northern plains bringing further chances
for strong to severe thunderstorms Friday evening and into the
overnight period. The warm front associated with the system will act
as a forcing mechanism for thunderstorm initiation but also as a
cap with warm temperatures aloft. Cooling of the temperatures aloft
would allow for a strong environment of supercells to develop where
the frontal boundary is located. Uncertainty arises with coverage
and development of the storms due to the strong nature of the cap.
Isolated strong to severe storms are yet again possible Saturday.
Besides the thunderstorms across the area, a warm humid air mass
shifts in for the weekend. Heat indices have the potential to reach
up to 105 across portions of the area Saturday and yet again on
Sunday. Heat related impacts are possible over the weekend so stay
hydrated if headed out. After the weekend, we start to see a pattern
change aloft allowing for cooler temperatures and a potential less
active period across ND and MN.
...Severe Chances this evening and overnight...
A shortwave moves out of the Canadian prairies this afternoon
towards the northern plains helping to initiate a round of
thunderstorms this evening and overnight. A stationary front is
situated across ND which will help provide an axis of development.
Environmental conditions show MUCAPE up to 2500 J/kg, a strong
southwesterly LLJ developing, and strong shear. Numerous CAMS
indicate development in north central ND and southern Canada, with
further development into eastern ND and west central MN as the LLJ
develops this evening. Timing of the development has been uncertain
in the latest CAMS with initiation around 3z for about 40 percent of
the CAMS, while 60 percent of them have it between 00z and 3z. Storm
mode has been continuous between runs with the HRRR/NAM showing
discrete supercell potential and later clustering into a linear
complex after 6z. Large hail up to golf balls, with isolated
damaging winds gusts of 60mph will be possible. Later on in the
event as the LLJ continues to be robust, the threat will transition
to damaging winds. This is more likely to happen closer to west
central MN and into central MN during the overnight period. With the
threat of late evening and overnight convection make sure you have a
way to receive alerts!
...Severe Chances Friday...
Lingering convection is likely during the early morning period on
Friday before conditions dry out during the mid to late morning
hours. A deepening surface low pressure from the Rockies moves
through the northern plains, with a strong surge of WAA across the
Dakotas and MN during the afternoon and evening hours. A strong cap
has been noted in atmospheric soundings across the area along with
strong 0-6km shear. SBCAPE reaches up to 4000 J/kg in some guidance,
with long shear profiles. The environment is conducive for the
development of supercells producing all types of hazards across
eastern ND and northwestern MN during the evening and overnight
hours on Friday. Large hail up to tennis balls and damaging winds of
70mph will be possible. The threat for tornadoes is possible
especially along the warm front and just behind it. This area has
been noted in the latest SPC outlook as Hwy 2 points south towards
the ND/SD border. This is dependent on the breakage of the cap
across the area. The warm air advection throughout the day helps
keep the temperatures aloft warm. Once we can cool down the
temperatures aloft the cap will start to erode and thunderstorms
develop. The timeframe of the storms will be during the evening and
into the overnight hours Friday. There is a enhanced risk for severe
weather (level 3 out of 5) for Friday.
The boundary lingers across the area on Saturday bringing further
chances for thunderstorms to the area. The environment is slightly
less conducive as it is on Friday, but the threat for isolated
strong to severe storms is still there. Primary hazards on Saturday
will be large hail and damaging winds.
...Weekend Heat...
The strong surge of WAA across the region this weekend will increase
heat related impacts. Temperatures on Saturday reach the low to mid
90s for areas in northwestern MN and in the southern Red River
Valley. Cooler temperatures (80s) in the Devils Lake Basin.
Dewpoints have been running a little high in some of the guidance,
but even if we move down dew points a little we still get heat
indices in the upper 90s to lower 100s across portions of the
southern Red River Valley and west central MN Saturday. The same
story can be told for Sunday, but impacts shift eastward into north
central MN and west central MN as the cold front starts to swing
through the area. An extreme heat watch is in effect for far
southeastern ND, west central MN, and north central MN Saturday and
again on Sunday afternoon/evening. Make sure to stay hydrated this
weekend!
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 713 PM CDT Thu Jun 19 2025
Main impact to aviation will be potential for thunderstorms this
evening through tonight. Most favored timeframe between will be
between 03Z-09Z, with respective favored time windows at each
TAF site listed with a -TSRA in the FM group. Thunderstorms may
be strong to severe bringing gusty, erratic winds in excess of
40kt as well as large hail in addition to excessive lightning.
Additional strong to severe thunderstorms will be possible
Saturday evening after 03Z beyond this current TAF period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Extreme Heat Watch from Saturday afternoon through Sunday
evening for NDZ052-053.
MN...Extreme Heat Watch from Sunday afternoon through Sunday
evening for MNZ006-009-016-017-022>024-027-028.
Extreme Heat Watch from Saturday afternoon through Sunday
evening for MNZ029>032-040.
&&
UPDATE...CJ
DISCUSSION...Spender
AVIATION...CJ/SpenderHazardous weather outlook, Jun 19, 11:49 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1149 PM CDT Thu Jun 19 2025 MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-210500- Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 1149 PM CDT Thu Jun 19 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Level 2 out of 5 risk for severe thunderstorms overnight for eastern ND and west central MN. Primary hazards of hail up to ping pong balls and isolated damaging winds of 70mph will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Level 3 out of 5 risk for severe thunderstorms Friday evening and overnight. Primary hazards of hail up to tennis balls, damaging winds of 70 mph, and a few tornadoes will be possible. Heat index values this weekend could exceed 100 degrees in the southern Red River Valley and portions of west central and northwest Minnesota. Heat related impacts are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054- 210500- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Western Walsh- 1149 PM CDT Thu Jun 19 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated showers and a few thunderstorms are possible late tonight. Severe storms are not longer anticipated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Level 3 out of 5 risk for severe thunderstorms Friday evening and overnight. Primary hazards of hail up to tennis balls, damaging winds of 70 mph, and a few tornadoes will be possible. Heat index values this weekend could exceed 100 degrees in the southern Red River Valley and portions of west central and northwest Minnesota. Heat related impacts are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Local storm report, Jun 19, 9:23 PM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
923 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Tstm Wnd Gst 2 SSW Hankinson 46.05N 96.90W
06/19/2025 M55 MPH Richland ND Public
Personal Weather Station reported 55 mph
wind gusts at 9:09PM local time.
&&Local storm report, Jun 19, 9:28 PM CDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
928 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM Hail Hankinson 46.07N 96.90W
06/19/2025 E1.00 Inch Richland ND Public
Estimated nickel to quarter size hail at the
Hankinson School.
&&Local storm report, Jun 19, 9:45 PM CDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
945 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM Hail 4 SE Hankinson 46.02N 96.84W
06/19/2025 E1.50 Inch Richland ND Public
Ping-Pong ball sized hail reported between
Exit 1 and Exit 8 on I-29.
&&Local storm report, Jun 19, 9:47 PM CDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
947 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM Tstm Wnd Gst 4 SSE Hankinson 46.02N 96.87W
06/19/2025 M65 MPH Richland ND Public
Tempest weather station recorded a wind gust
of 65 MPH at 9:31 CDT.
&&Local storm report, Jun 19, 9:51 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
951 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Hail Wyndmere 46.26N 97.13W
06/19/2025 E1.00 Inch Richland ND Public
Up to quarter size hail reported outside
Dollar General in Wyndmere. Time estimated
via radar.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:55 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 65 min |
| Jun 20, 12:43 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Jun 20, 2:51 AM CDT | Heat Advisory | FGF | Becker, Beltrami, Clearwater, Grant, Hubbard, Lake of the Woods and 4 more | 64 hr |
| Jun 19, 7:30 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 45 min |
| Jun 19, 8:07 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland | 53 min |
| Jun 19, 8:36 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 24 min |
| Jun 19, 9:10 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.